Puerto Rico, 2003

Heavy Rain in Puerto Rico, July 8, 2003

July 8, 2003 · NWS SJU · 1 event in 1 county or zone

A spotter in Barrio Cortez, Manati reported heavy showers and pea size hail.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A spotter in Barrio Cortez, Manati reported heavy showers and pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 8, 5:25 AM AST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 5:25 AM AST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
525 AM AST TUE JUL 8 2003

SATELLITE PICTURES JUST BEFORE DAWN SHOWED WEAKLY FORMED RAIN BANDS
AROUND STRONGER CONVECTION NEAR 14 DEGREES NORTH 65 DEGREES WEST OR
ABOUT 326 MILES SOUTH-SOUTHEAST OF SAN JUAN. SINCE THE CONVECTION IS
MOVING NORTH VERY LITTLE EXPECT THAT MOST OF THE ACTIVITY WILL
REMAIN WELL SOUTH OF THE ISLAND. ST. CROIX HAS HAD A FEW SHOWERS...
BUT THEY HAVE LEFT LITTLE RAIN DUE TO THE SPEED AT WHICH THEY ARE
PASSING. ATMOSPHERIC MOISTURE OVER PUERTO RICO AND THE U.S. VIRGIN
ISLANDS WILL IMPROVE SOME DURING THE DAY...BUT INSTABILITY HAS BEEN
HINDERED BY AN INVERSION BETWEEN 5000 AND 7000 FEET WITH MOSTLY DRY
AIR ABOVE THAT. CONVECTION HAS ALSO BEEN HINDERED BY THE UNUSUALLY
STRONG WINDS AT LOWER LEVELS WHICH HAVE BEEN GENERATED BY THE HIGH
TO THE NORTH AND THE LOWER PRESSURE TO THE SOUTH. ALSO AT 850 MB
THERE IS A FAIRLY SHARP GRADIENT IN THE RELATIVE HUMIDITY JUST SOUTH
OF PUERTO RICO ASSOCIATED WITH THE TROPICAL WAVE.

THESE CONDITIONS WILL CONTINUE. THE WAVE IS MOVING EAST AT ABOUT 25
KNOTS AND WILL PASS TO THE SOUTH OF PUERTO RICO DURING THE DAY.
WINDS WILL BECOME MORE EASTERLY...BUT WILL ONLY SUBSIDE A LITTLE.
STRONG CONVECTION OVER THE WEST WILL LIKELY NOT BE ABLE TO DEVELOP
MUCH AND THE THUNDERSHOWERS THAT DO FORM SHOULD FORM NEAR MAYAGUEZ
OR SOUTH.

THE TROPICAL WAVE EXPECTED TO PASS THURSDAY WILL BE VERY WEAK AND
MAY NOT BE NOTICEABLE. THE WAVE EXPECTED SATURDAY NIGHT AND
SUNDAY...IS NOW BEING FORECAST BY THE GFS TO PASS SOUTH OF THE
AREA...HOWEVER SOME BETTER ACTIVITY IS BEING SHOWN ON MONDAY...FROM
THAT SAME MOISTURE.

TEMPERATURES ARE CONTINUING NEAR NORMAL...BUT AVERAGE MAXIMUMS ARE
CLIMBING AS WE APPROACH AUGUST AND THE VIRGIN ISLANDS ARE NOW ALSO
BEGINNING TO SEE A FEW 90S. SOUTHERN PUERTO RICO IS ALSO REACHING
THE MID 90S MORE OFTEN.  SNELL

PRELIMINARY NUMBERS:
SJU WB 089/076 089/076 090 12544
    BBBBB 077/090 077/090 077/089 077/089 4444224444
STT WB 088/077 088/076 089 12644
    BBBBB 079/089 079/089 078/088 076/088 3344444444=

.SJU...
.PR...WIND ADVISORY PRZ001>013. SCA AMZ710>740.
.VI...WIND ADVISORY VIZ001-002. SCA AMZ710>730.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Jul 8, 6:00 AM AST, 4 hours before
PRZ001>013-VIZ001-002-AMZ710>750-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A WIND ADVISORY WILL REMAIN IN EFFECT FOR GUSTY
EAST WINDS...ESPECIALLY ALONG THE EAST FACING COASTS AND AT HIGHER
ELEVATIONS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL OF THE
LOCAL ATLANTIC AND CARIBBEAN COASTAL WATERS DUE TO A COMBINATION OF
SEAS AND WIND. WINDS AND SEAS WILL BE EVEN HIGHER IN ISOLATED
THUNDERSTORMS. THE NORTHERN EXTENT OF A TROPICAL WAVE WILL AFFECT
THE LOCAL AREA TODAY...BRINGING SOME BANDS OF SHOWERS AND
THUNDERSTORMS WITH STRONG GUSTY WINDS...WHICH COULD PRODUCE SOME
URBAN AND STREAM FLOODING...MAINLY ALONG THE SOUTHERN PORTIONS OF
THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.WEDNESDAY THROUGH MONDAY...WIND AND SEAS WILL CONTINUE HIGH ACROSS
THE LOCAL WATERS...RESULTING IN DANGEROUS CONDITIONS FOR SMALL CRAFT
OPERATORS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A WIND ADVISORY WILL REMAIN IN EFFECT AS
NORTHEAST WINDS PERSIST WITH GUSTS OVER 30 MPH. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR ALL OF THE LOCAL ATLANTIC AND CARIBBEAN
COASTAL WATERS DUE TO A COMBINATION OF WIND AND SEAS. THE NORTHERN
EXTENT OF A TROPICAL WAVE WILL AFFECT THE LOCAL AREA
TODAY...BRINGING SOME BANDS OF SHOWERS AND THUNDERSTORMS WITH STRONG
GUSTY WINDS...WHICH COULD PRODUCE SOME URBAN AND GUT FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.WEDNESDAY THROUGH MONDAY...WIND AND SEAS WILL CONTINUE HIGH ACROSS
THE LOCAL WATERS...RESULTING IN DANGEROUS CONDITIONS FOR SMALL CRAFT
OPERATORS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, North Central

When
July 8, 10:00 AM AST to 10:20 AM AST
Where
North Central County, Manati
Reported by
TRAINED SPOTTER

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373663.